Wyoming, 2009

High Wind in Wyoming, January 28, 2009

January 28, 2009 · NWS RIW · 1 event in 1 county or zone

Strong northwest flow along the crest of the Absaroka Range descended the lee slope producing sustained wind of 79 mph along State Highway 296 at Chief Joseph Pass. The wind was sustained at 56 mph or more for the better part of two hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong northwest flow along the crest of the Absaroka Range descended the lee slope producing sustained wind of 79 mph along State Highway 296 at Chief Joseph Pass. The wind was sustained at 56 mph or more for the better part of two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 27, 11:34 PM MST, 36 minutes earlier.

Area forecast discussion, Jan 27, 11:34 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1134 PM MST TUE JAN 27 2009

.UPDATE...
EXTENDED THE WINTER WEATHER ADVISORY FOR BLOWING AND DRIFTING SNOW
FOR EASTERN SWEETWATER COUNTY WHERE SURFACE PRESSURE GRADIENT WILL
REMAIN STRONG AND GFS TIMEHEIGHT SECTIONS SHOW MAXIMUM MID LEVEL
WIND EARLY WEDNESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 331 PM MST TUE JAN 27 2009/

SHORT TERM...TONIGHT THROUGH FRIDAY

TEMPERATURES VERY SLOW TO WARM MOST AREAS WITH INVERSIONS HOLDING ON
STRONG.  AND WHERE WIND IS BLOWING...WIND IS BLOWING OVER THE COLD
SNOW KEEPING TEMPERATURES DOWN.  TEMPS IN THE BIGHORN BASIN
STRUGGLING IN THE SINGLE DIGITS BELOW ZERO.  TIGHT GRADIENT BETWEEN
SWEETWATER AND NATRONA COUNTY AS WELL AS THE UPPER WIND RIVER BASIN
AND EASTERN ABSAROKAS.  UPPER GREEN BASIN HAS SOME DECENT WINDS
AROUND PINEDALE AS WELL.  STORM SYSTEM OVER BC TO MOVE SOUTHEAST
WITH JET UNDERNEATH TO MOVE INTO THE NORTH GREAT BASIN THIS EVENING
AND ACROSS WYOMING WEDNESDAY MORNING.  THIS WILL BRING SOME PRETTY
STRONG WINDS TO THE EASTERN ABSAROKAS OVERNIGHT AND THE POTENTIAL
FOR MOUNTAIN WAVE BREAKING ON THE LEE SIDE IN THE CODY FOOTHILLS.
H7 WINDS CLIMB ABOVE 50KTS AND REACH 60KTS OVERNIGHT AT TIMES ACCD
TO NAM12.  ALSO HAVE STRONG INVERSION AT H7 AS WELL WHICH IS
CONDUCIVE FOR THE MOUNTAIN WAVES TO BREAK.  SO HAVE UPGRADED THE
HIGH WIND WATCH TO A WARNING FROM 8 PM TO 8AM.  BLOWING SNOW
ADVISORY STILL VALID THROUGH 11 PM FOR SWEETWATER...SOUTHEAST
FREMONT...EAST WIND RIVERS AND NATRONA COUNTY THROUGH 11 PM.  CALLS
FROM THESE AREAS INDICATE SIGNIFICANTLY REDUCED VISIBILITIES
CONTINUE.

SNOW HAS BEGUN TO FALL IN THE WEST THIS AFTERNOON.  THIS SNOW WILL
PICK UP IN INTENSITY AND SPREAD INTO THE STAR VALLEY AND
WYOMING/SALT RANGES AS THE EVENING PROGRESSES.   LFW JET AND
ISENTROPIC LIFT WILL BRING GOOD DYNAMICS FOR THE SNOW TO INTENSIFY
THROUGH MID TO LATE WEDNESDAY MORNING.  THEN BAROCLINIC DYNAMICS
TAKE OVER FOR THE LATE MORNING AND AFTERNOON.  VERY WINDY CONDITIONS
AT SUMMIT AND PASS LEVELS WILL MAKE FOR CONSIDERABLE BLOWING AND
DRIFTING.  SIGNS POINT TO SOLID ADVISORY AMOUNTS IN THE FAR WEST
WITH 6 TO 10 INCHES IN THE TETONS...YNP...SALTS/WYOMINGS AND 3 TO 5
INCHES IN THE STAR VALLEY...JACKSON HOLE AND AROUND BONDURANT.
LOCALLY HIGHER AMOUNTS ARE POSSIBLE IN THE WESTERN TETONS UP TO 14
INCHES.  THE BULK OF THE SNOW WILL BE OVER LATE AFTERNOON SO WILL
END ADVISORY AT 5 PM.  AS TROUGH MOVES ACROSS MONTANA IN THE LATE
AFTERNOON AND EVENING...SOME SNOW WILL MOVE INTO THE BIGHORNS AND
NORTHERN JOHNSON COUNTY.  COULD SEE SOME LOW END ADVISORY AMOUNTS
HERE THROUGH THURSDAY MORNING...SO COULD NEED HIGHLIGHTS THERE.

TEMPERATURES WEDNESDAY TO MODERATE MOST AREAS AS INVERSIONS WEAKEN
WITH COLD AIR ADVECTION MOVING IN.  OVERNIGHT LOWS THURSDAY MORNING
TO BE IN THE SINGLE DIGITS TO TEENS.  RIDGE SLOWLY BUILDS IN
THURSDAY AND FRIDAY WITH MUCH WARMER AIR MOVING IN...AT LEAST ALOFT.
LOW LEVEL INVERSIONS MAY HOLD IN OVER THE WESTERN VALLEYS AND
CENTRAL BASINS.  THE EXCEPTION WILL BE IN THE WIND PRONE AREAS WHICH
SHOULD WARM INTO THE 30S TO EVEN 40S.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

FRIDAY LOOKS DRY WITH BREEZY AREAS IN THE USUAL SPOTS. MILDER HIGH
TEMPS IN THE MIXED AREAS WITH TEMPERED WARMING IN THE BASINS WHERE
INVERSIONS WILL LIKELY HOLD. NW FLOW ALOFT FOR SATURDAY WITH A WEAK
SHORTWAVE PASSING THROUGH THE REGION. ENOUGH MOISTURE FOR MOUNTAIN
SNOW AND POSSIBLE LIGHT SNOW IN THE NORTHERN ZONES. DRY ELSEWHERE.
SLIGHTLY COOLER HIGHS ON SAT. NW FLOW AGAIN ON SUNDAY WITH SLIGHTLY
COOLER HIGHS. MAINTAIN THE MOUNTAIN LIGHT SNOW AS SOME MOISTURE IS
FORECAST IN THE FLOW. MONDAY AND TUESDAY LOOK WARMER AND DRIER AS
THE UPPER RIDGE NUDGES TOWARD THE ROCKIES. LEFT LOW PRECIP CHANCE IN
THE NW MTS MONDAY AND DRY NEXT TUE. FOR NOW A FIFTY FIFTY CHANCE THE
GROUNDHOG WILL SEE ITS SHADOW NEXT MONDAY.

AVIATION...

CIGS WILL LOWER THIS EVENING AND TONIGHT IN THE WEST AS NORTHWEST
FLOW RESUMES ACROSS THE AREA.  SOUTHWEST WIND OF 25-35KT CAN BE
EXPECTED ALONG THE SOUTHERN WIND CORRIDOR FROM KRKS TO KCPR.  THIS
COUPLED WITH RECENT SNOW WILL BRING OCCASIONAL IFR/LIFR VISIBILITIES
THROUGH TONIGHT.  ALSO AFFECTED WILL BE KCOD AS WESTERLY WINDS
INCREASE TO 30-40 KTS OVERNIGHT.  A PUSH OF MOISTURE FROM THE
NORTHWEST WILL BRING SOME LIGHT TO MODERATE SNOW ACROSS THE WESTERN
HALF OF THE AREA...BRINGING MVFR/IFR CONDITIONS TO KJAC BY
00Z...KPNA BY 04Z...AND KRKS BY 08Z.

FIRE WEATHER...

SNOW WILL RETURN TO THE WEST TONIGHT WITH SIGNIFICANT SNOWFALL
EXPECTED THROUGH WEDNESDAY EVENING. ALSO...HIGH WINDS ARE EXPECTED
IN THE ABSAROKAS AND CODY FOOTHILLS OVERNIGHT TONIGHT. THE
REMAINDER OF THE WIND PRONE AREAS WILL BE QUITE WINDY AS WELL
THROUGH WEDNESDAY NIGHT. IT WILL REMAIN COLD OVER THE NEXT FEW
DAYS...WITH SOME WARMING THURSDAY AND FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 AM MST WEDNESDAY FOR WYZ002-003.

WINTER WEATHER ADVISORY UNTIL 5 PM MST WEDNESDAY FOR WYZ001-012-
013-023>025.

WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY FOR WYZ030.

&&

UPDATE...AEM
SHORT TERM...TWB
LONG TERM...AR
AVIATION...BERC
FIRE WEATHER...TWB
Hazardous weather outlook, Jan 27, 3:52 PM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
352 PM MST TUE JAN 27 2009

WYZ001>020-022>030-281300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
352 PM MST TUE JAN 27 2009

...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS
5 PM THIS EVENING TO 8 AM WEDNESDAY...

...WINTER WEATHER ADVISORY FOR BLOWING SNOW FOR SWEETWATER...NATRONA
AND SOUTHERN FREMONT COUNTY TODAY THROUGH 11 PM THIS EVENING...

...WINTER WEATHER ADVISORY FOR MUCH OF FAR WEST WYOMING FOR 5 PM
THIS EVENING THROUGH 5 PM WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED IN THE CODY FOOTHILLS AND EAST SLOPE OF
THE ABSAROKA MOUNTAINS FROM 5 PM TODAY THROUGH 8 AM WEDNESDAY.
WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 65 MPH
ARE EXPECTED ACROSS THE LOWER ELEVATIONS WITH STRONGER GUSTS NEAR
THE MOUTH CLARKS FORK...SOUTH FORK AND NORTH FORK CANYONS. THE EAST
SLOPE OF THE ABSAROKA MOUNTAINS WILL HAVE SUSTAINED WINDS OF 40
TO 55 MPH WITH GUSTS OVER 85 MPH. LOCALIZED GUSTS NEAR 100 MPH ARE
POSSIBLE ALONG THE MORE EXPOSED LOCATIONS SUCH AS ALONG THE CHIEF
JOSEPH HIGHWAY.

ACROSS SECTIONS OF SOUTHERN AND EAST CENTRAL WYOMING...A
SOUTHWEST TO WEST WIND OF 25 TO 35 MPH WITH HIGHER GUSTS WILL COMBINE
WITH FRESHLY FALLEN SNOW TO PRODUCE WIDESPREAD BLOWING AND DRIFTING
SNOW...CREATING GREATLY REDUCED VISIBILITY AND WHITEOUT CONDITIONS.

SNOW WILL RETURN TO THE WESTERN MOUNTAINS BY THIS EVENING AND
CONTINUE THROUGH WEDNESDAY. THE POTENTIAL FOR A FOOT OF SNOW EXISTS
IN THE TETONS WITH 6 TO 10 INCHES IN THE REST OF THE WESTERN
MOUNTAINS WITH 3 TO 5 INCHES IN THE WESTERN VALLEYS.

STRONG WEST TO NORTHWEST WINDS ARE POSSIBLE FROM DUBOIS TO RIVERTON
THIS AFTERNOON AND TONIGHT. THE STRONGEST WINDS WILL START IN THE
UPPER WIND RIVER BASIN FOOTHILLS AND GRADUALLY WORK THEIR WAY DOWN
TO THE RIVERTON AREA IN THE LATE AFTERNOON OR EARLY EVENING. WIND
SPEEDS OF 25 TO 35 MPH ARE QUITE POSSIBLE WITH GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW WILL CONTINUE IN THE WEST THROUGH LATE AFTERNOON WITH
SIGNIFICANT SNOWFALL EXPECTED.

SIGNIFICANT SNOW IS POSSIBLE IN THE BIG HORN MOUNTAINS WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING AS A FAVORABLE NORTH TO SOUTH
JET STREAM SETS UP OVER NORTH-CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HIGH WIND SPEEDS TODAY AND
TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
January 28, 12:10 AM MST to 2:30 AM MST
Where
Absaroka Mountains forecast zone
Measured
69 kt (79 mph) measured sustained
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142836.